Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Urol. 1984 Nov;132(5):995-7.

Hyperammonemia after transurethral resection of the prostate: a report of 2 cases.

Abstract

We report on 2 patients who became deeply comatose after transurethral resection of the prostate. Both patients were severely hyponatremic and hyperammonemic but the course of the comas followed serum ammonia concentrations more closely than serum sodium concentrations. The genitourinary irrigant used in both procedures was a 1.5 per cent glycine solution. Serum amino acid analyses in 1 patient suggested that the postoperative hyperammonemia was due to catabolism of glycine absorbed during surgery. The inadequate activation of normal pathways of ammonia metabolism in this patient may have been caused by a partial deficiency of the urea cycle enzyme argininosuccinate synthetase. We believe that hyperammonemia should be considered as a cause of encephalopathy after transurethral resection of the prostate. The 1.5 per cent glycine genitourinary irrigating solution may not be as nontoxic as generally believed.

PMID:
6492293
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk